Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Morristown, TN

May 9, 2002Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 9, 2002, 3:05 PM EDT for Washington County, Virginia. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2002, 3:05 PM EDT (19:05 UTC)
Expired
May 9, 2002, 3:30 PM EDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Washington County, VA

The radar

The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 3:20 PM EDTThunderstorm WindAbingdon, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 11:15 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 091905
SVRMRX
VAC191-091930-
/NEW.KMRX.SV.W.0085.091905-091930/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 330 PM EDT

* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF BENHAMS...OR 4 MILES NORTH OF
  BRISTOL VA...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ABINGDON AROUND 315 PM EDT
  8 MILES SOUTH OF EMORY-MEADOW VIEW AROUND 325 PM EDT
  DAMASCUS AROUND 330 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$

LAT...LON 3670 8232 3660 8219 3663 8162 3692 8183

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:50 AM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 9, 9:50 AM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
950 AM EDT THU MAY 9 2002

CURRENT SURFACE ANALYSIS INDICATES A PRE-FRONTAL TROUGH OVER MIDDLE
TN...PRODUCING SOME SCATTERED CONVECTION AROUND THE NASHVILLE AREA. A
COLD FRONT CURRENTLY LOCATED FARTHER WEST OVER THE MISSISSIPPI RIVER
VALLEY...IS EXPECTED TO BE ALONG THE CUMBERLAND PLATEAU BY 00Z THIS
EVENING. MORNING SOUNDING FROM NASHVILLE INDICATES A MODERATELY
UNSTABLE AIRMASS ACROSS THE TN VALLEY...WITH LIS AROUND -6 AND
CAPES ABOVE 2000 J/KG. ALTHOUGH UPPER LEVEL DYNAMICS ARE NOT THAT
IMPRESSIVE WITH THIS FRONT...THINK SOME STRONG TO SEVERE TSTORMS WILL
DEVELOP ACROSS THE FORECAST AREA LATER THIS AFTERNOON AND EVENING.

WILL PLAN TO UPDATE THE ZONES THIS MORNING TO REMOVE MORNING
WORDING...AND TO MENTION SCATTERED TSTORMS AND BREEZY CONDITIONS
EVERYWHERE. FORECAST MAXES SEEM TO BE IN GOOD SHAPE...AND WILL NOT
PLAN TO ALTER.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DMG

In the hours before

Special weather statement, May 9, 11:50 AM EDT, 3 hours 15 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-092000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 AM EDT THU MAY 9 2002

...TORNADO WATCH UNTIL FOR SOUTHWEST VIRGINIA UNTIL 4 PM...

...SEVERE THUNDERSTORM WATCH FOR EASTERN TENNESSEE AND SOUTHWEST
NORTH CAROLINA UNTIL 5 PM EDT (4 PM CDT)...

A TROUGH OF LOW PRESSURE ACROSS MIDDLE TENNESSEE WILL STRENGTHEN AND
MOVE EAST THIS AFTERNOON...AHEAD OF AN ADVANCING COLD FRONT IN THE
MID MISSISSIPPI VALLEY. A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS
HAS ALREADY FORMED IN THIS PREFRONTAL TROUGH...POSITIONED FROM THE
NORTHERN CUMBERLAND PLATEAU TO THE SOUTHWEST LATE THIS MORNING...AND
WILL MOVE EAST AROUND 40 MPH THIS AFTERNOON. THESE STORMS ARE
EXPECTED TO INTENSIFY IN MID TO LATE AFTERNOON HEAT.

SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING STRAIGHT-LINE
WINDS BEING THE PRIMARY SEVERE WEATHER THREAT IN EASTERN TENNESSEE
AND SOUTHWEST NORTH CAROLINA. LARGE HAIL IS ALSO POSSIBLE WITH THE
STRONGER STORMS.

THESE SEVERE WEATHER THREATS ARE ALSO IN EFFECT FOR SOUTHWEST
VIRGINIA...BUT IN THIS REGION...THERE IS BETTER ORGANIZATION FOR
ROTATING STORMS ABOVE THE SURFACE...SO AN ISOLATED TORNADO CANNOT BE
RULED OUT.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.
RESIDENTS ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA ARE ADVISED TO STAY INFORMED OF THE LATEST
WEATHER DEVELOPMENTS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR
YOUR FAVORITE LOCAL RADIO AND TV STATION...FOR THE LATEST STATEMENTS
AND POSSIBLE WARNINGS.

DM

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.